Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 23, NWS Charleston, WV

May 9, 2008Boone County, Kanawha County, Lincoln County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 9, 2008, 9:34 PM EDT for Boone County, Kanawha County, Lincoln County, West Virginia. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2008, 9:34 PM EDT (01:34 UTC)
Expired
May 9, 2008, 10:30 PM EDT
In force
56 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Boone County, WV, Kanawha County, WV, Lincoln County, WV

The radar

The Charleston,WV radar (KRLX), 17 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 9:45 PM EDTHAIL 0.75South Charleston, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 100134
SVRRLX
WVC005-039-043-100230-
/O.NEW.KRLX.SV.W.0023.080510T0134Z-080510T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
934 PM EDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOONE COUNTY IN WEST VIRGINIA...
  KANAWHA COUNTY IN WEST VIRGINIA...
  EXTREME NORTHEASTERN LINCOLN COUNTY IN WEST VIRGINIA...

* UNTIL 1030 PM EDT

* AT 931 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  ALUM CREEK...AND MOVING EAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARLESTON BY 945 PM EDT...
  MARMET BY 950 PM EDT...
  COAL FORK...BELLE AND CHESAPEAKE BY 955 PM EDT...
  9 MILES SOUTH OF PINCH BY 1000 PM EDT...
  CEDAR GROVE...EAST BANK AND GLASGOW BY 1005 PM EDT...
  PRATT BY 1010 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3851 8127 3807 8136 3820 8187 3841 8186
TIME...MOT...LOC 0134Z 271DEG 27KT 3829 8173

$$

26
2 follow-up statements
000 
WWUS51 KRLX 100207
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1007 PM EDT FRI MAY 9 2008

WVC005-039-043-100230-
/O.CON.KRLX.SV.W.0023.000000T0000Z-080510T0230Z/
KANAWHA WV-LINCOLN WV-BOONE WV-
1007 PM EDT FRI MAY 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHEASTERN BOONE...EXTREME NORTHEASTERN LINCOLN AND KANAWHA
COUNTIES...

AT 1002 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR PINCH...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLENDENIN BY 1025 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3851 8127 3807 8136 3820 8187 3841 8186
TIME...MOT...LOC 0207Z 252DEG 26KT 3841 8151

$$

26
000 
WWUS51 KRLX 100223
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1023 PM EDT FRI MAY 9 2008

WVC005-039-043-100233-
/O.EXP.KRLX.SV.W.0023.000000T0000Z-080510T0230Z/
KANAWHA WV-LINCOLN WV-BOONE WV-
1023 PM EDT FRI MAY 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOONE...EXTREME
NORTHEASTERN LINCOLN AND KANAWHA COUNTIES EXPIRES AT 1030 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER 
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL 
ALONG WITH HEAVY RAINFALL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3851 8127 3807 8136 3820 8187 3841 8186
TIME...MOT...LOC 0223Z 252DEG 26KT 3844 8137

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:40 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 9, 7:40 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT FRI MAY 9 2008

.SYNOPSIS...
A QUICK MOVING DISTURBANCE PASSES TONIGHT. HIGH PRESSURE RETURNS ON
SATURDAY. LOW PRESSURE MOVES THROUGH OHIO VALLEY SUNDAY WITH COLD
FRONT PASSING SUNDAY EVENING. COOLER MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
RAPIDLY MOVING WAVE WILL PASS THROUGH THE REGION TONIGHT. WITH
CONSIDERABLE AMOUNT OF MOISTURE AROUND TO HELP OUT WITH THE WAVE
HAVE SET POPS LIKELY TO CATEGORICAL.  AFTER WAVE PASSES TOWARDS DAWN
LOWER DEW POINTS WILL MOVE IN AND DRYING SHOULD THIN CLOUDS BY
AFTERNOON.  NAM12 HAS QUITE A BIT OF LOW LEVEL MOISTURE FOR BETTER
PART OF SATURDAY BUT THIS IS TYPICALLY OVERDONE BY NAM.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
FORECAST NOT THE GREATEST FOR MOTHERS DAY AND SOME COLLEGE
GRADUATIONS. AT LEAST...STILL HOLDING ONTO THE LULL FOR
SATURDAY NIGHT.

GFS AND ECMWF ARE FAIRLY SIMILAR ON THE MAJOR UPPER AIR TROF MOVING
THRU SUNDAY NIGHT. THINKING ANOTHER HALF INCH TO OVER AN INCH OF
RAIN POSSIBLE ON SUNDAY-SUNDAY EVENING. PRECIPITABLE WATER NOT AS
HIGH (JUST OVER AN INCH) WITH THIS FEATURE COMPARED TO THURSDAY MAY
8TH.  ALSO THINKING INSTABILITY WILL NOT GET TOO HIGH EITHER.
DESPITE THE RECENT RAIN...TOO PREMATURE TO ADD THIS EVENT AS A
HAZARD FOR FLOODING. NEW SPRING VEGETATION IS STARTING TO USE TOP
SOIL MOISTURE IN THE MOUNTAINOUS COUNTIES.

ALSO...FOR SUNDAY...COOLED DOWN THE TEMPERATURES...ESPECIALLY ON THE
SE UPSLOPE FLOW.  SO DOES NOT LOOK PRETTY FOR SUCH TOWNS AS BKW.
LEFT THE CHANCE OF THUNDER IN THE AFTN AND EVENING ON SUNDAY.

KEPT POPS LIKELY IN WV MOUNTAIN IN THE BACKLASH MOISTURE ON MONDAY.
MINIMUM TEMPERATURES ON MONDAY NIGHT WILL DEPEND ON CLEARING...BUT
DID COOL THE LOW READINGS DOWN A BIT FROM PREVIOUS AND
GUIDANCE...FOR SOME DIURNAL CLEARING AND DIMINISHING WINDS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
BASED DAY 4 THRU DAY 7 ON HPC MEDIUM RANGE AND INITIALIZED WITH
THEIR/HPC GRIDS.  NEXT MAJOR UPPER AIR TROF APPROACHES WEDNESDAY.
DIFFERENCE ARISE BEYOND OUR FORECAST PERIOD ON HOW LONG THE UPPER
TROF LINGERS FOR NEXT WEEKEND/MAY 17TH.

STILL NO HOT WEATHER IN THE FORESEEABLE FUTURE.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A MID LEVEL WAVE WILL CROSS THE AREA TONIGHT. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHEAST OH...AND
SOUTHERN WV UNDER A DYNAMICALLY UNSTABLE ATMOSPHERE WITH BULK SHEAR
REACHING 50 KNOTS ACROSS SOUTHERN WV...AND EASTERN KY...WHILE SFC
BASED CAPE VALUES ARE AROUND 500 J/KG THRU AT EAST 03Z. ABUNDANT LOW
LEVEL MOISTURE WILL CONTINUE IN PLACE TONIGHT.

THIS ENVIRONMENT IS CONDUCIVE TO PULSE STORMS. IFR AND OCCASIONALLY
LIFR CONDITIONS CAN BE EXPECTED WITH THIS ACTIVITY AFFECTING HTS
AROUND 01Z...PKB AFTER 01Z...AND BKW AFTER 02Z. IN
ADDITION...CEILINGS ARE EXPECTED TO LOWER TO MVFR/IFR OVERNIGHT
ACROSS MOST SITES.

MOISTURE WILL DECREASE TOWARD DAWN AS DRYER AIR MOVE IN COURTESY OF
A BUILDING HIGH PRESSURE.  CIGS AND VSBYS WILL RAISE TO VFR DURING
THE LATE MORNING SATURDAY.

AVIATION OUTLOOK /AFTER 00Z SATURDAY/...IFR WX PSBL IN RW/TRW SUN.

&&

.HYDROLOGY...
STRONG RISES OCCURRED ON GREENBRIER...TYGART VALLEY...GAULEY RIVERS.
CREST AT BUCKEYE OCCURRED FRIDAY AFTERNOON BETWEEN HALF AND 3/4
BANKFULL. NO STATEMENTS OR WARNINGS HAVE BEEN POSTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...KTB
LONG TERM...KTB
AVIATION...ARJ
HYDROLOGY...
Hazardous weather outlook, May 9, 4:18 AM EDT, 17 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 AM EDT FRI MAY 9 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-100830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
418 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 9, 8:32 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
832 PM EDT FRI MAY 9 2008

OHZ087-WVZ006-007-014-100100-
LAWRENCE OH-PUTNAM WV-MASON WV-CABELL WV-
832 PM EDT FRI MAY 9 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 832 PM EDT...A STRONG THUNDERSTORM WAS OVER PROCTORVILLE...MOVING
EAST AT 31 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  FRAZIERS BOTTOM...ONA...GREEN BOTTOM...SCOTTOWN...CHESAPEAKE AND
  BURLINGTON.

EXPECT DIME SIZE HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS
STORM. GUSTY WINDS TO 50 MPH CAN ALSO BE EXPECTED.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Local storm report, May 9, 8:56 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
856 PM EDT FRI MAY 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             BARBOURSVILLE           38.39N 82.24W
05/09/2008  U0.75 INCH       CABELL             WV   PUBLIC

            EVENT OCCURRED BETWEEN
            835 PM 05/09/2008 AND 850 PM 05/09/2008

&&

NNNN
Local storm report, May 9, 8:58 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
858 PM EDT FRI MAY 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             WILLIAMSON              37.72N 82.25W
05/09/2008  U1.75 INCH       MINGO              WV   PUBLIC

            EVENT OCCURRED 845 PM 05/09/2008

&&

NNNN
Local storm report, May 9, 9:00 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
900 PM EDT FRI MAY 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             PROCTORVILLE            38.49N 82.35W
05/09/2008  U0.50 INCH       LAWRENCE           OH   PUBLIC

            EVENT OCCURRED 840 PM 05/09/2008

&&

NNNN
Local storm report, May 9, 9:14 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
914 PM EDT FRI MAY 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             VARNEY                  37.67N 82.12W
05/09/2008  U0.88 INCH       MINGO              WV   PUBLIC

            EVENT OCCURRED BETWEEN
            856 PM 05/09/2008 AND 911 PM 05/09/2008

&&

NNNN
Local storm report, May 9, 9:18 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
918 PM EDT FRI MAY 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FUNNEL CLOUD     WILLIAMSON              37.72N 82.25W
05/09/2008  HAIL              MINGO              WV   PUBLIC

            HAIL SIZE OF HEN EGS. EVENT OCCURRED 910 PM 05/09/2008

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:27 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo63 min
May 9, 8:51 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Mason, Putnam54 min
May 9, 9:07 PM EDTTornado WarningRLXLogan, McDowell, Mingo, Wyoming38 min
May 9, 10:48 PM EDTAreal Flood AdvisoryRLXBoone, Clay, Fayette, Kanawha, Nicholas3 hr
May 9, 11:05 PM EDTAreal Flood AdvisoryRLXBarbour, Braxton, Calhoun, Doddridge, Gilmer, Harrison and 10 more6 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.